Alert archive / Alabama / Frost Advisories in 2015

Frost Advisory 3, NWS Birmingham, AL

October 17, 201514 counties in Alabama

NWS Birmingham, AL issued this frost advisory at Oct 17, 2015, 3:02 PM CDT for 14 counties in Alabama. It took effect at Oct 18, 2015, 2:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2015, 3:02 PM CDT (20:02 UTC)
In effect from
Oct 18, 2015, 2:00 AM CDT
Expired
Oct 18, 2015, 8:00 AM CDT
In force
6 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Lamar County, AL, Marion County, AL, Randolph County, AL, St. Clair County, AL, Talladega County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 70 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2427 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-128 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

707 
WWUS74 KBMX 172002
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT SAT OCT 17 2015

...AREAS OF FROST POSSIBLE ACROSS PORTIONS OF NORTH CENTRAL
ALABAMA...

ALZ011>015-017>021-026>029-181300-
/O.NEW.KBMX.FR.Y.0003.151018T0700Z-151018T1300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...PELL CITY...MOODY...TALLADEGA...
SYLACAUGA...ASHLAND...ROANOKE
302 PM CDT SAT OCT 17 2015

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM CDT SUNDAY. 

* TEMPERATURES...34 TO 38 DEGREES FOR A COUPLE HOURS AROUND
  SUNRISE

* IMPACTS...FROST WILL AFFECT SENSITIVE VEGETATION. TAKE
  PRECAUTIONS TONIGHT TO PROTECT OUTDOOR PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
1 follow-up statement
454 
WWUS74 KBMX 180820
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 AM CDT SUN OCT 18 2015

...FROST POSSIBLE ACROSS PORTIONS OF NORTH CENTRAL ALABAMA THIS
MORNING AND AGAIN ON MONDAY MORNING...

ALZ011>015-017>021-026>029-181400-
/O.NEW.KBMX.FR.Y.0004.151019T0600Z-151019T1300Z/
/O.CON.KBMX.FR.Y.0003.000000T0000Z-151018T1300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...PELL CITY...MOODY...TALLADEGA...
SYLACAUGA...ASHLAND...ROANOKE
320 AM CDT SUN OCT 18 2015

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...
...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT MONDAY. 

* TEMPERATURES...34 TO 37 DEGREES.

* IMPACTS...FROST WILL AFFECT SENSITIVE VEGETATION. TAKE 
  PRECAUTIONS TONIGHT TO PROTECT OUTDOOR PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Oct 17, 12:37 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Oct 17, 12:37 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1237 PM CDT SAT OCT 17 2015

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...

A FEW CIRRUS MAY APPEAR IN THE SKY...BUT UPPER LEVEL MOISTURE
MOVING WEST TO EAST WILL MOVE INTO AN INCREASINGLY DRY ENVIRONMENT
AND NOT EXPECTED MUCH CLOUD COVER THIS AFTERNOON. BASED ON WARMING
TRENDS...INCREASED HIGHS BY A DEGREE OR SO MAINLY SOUTH.
OTHERWISE...DRY AND BREEZY CONDITIONS CONTINUE.

75

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR CONDITIONS THE NEXT 24 HOURS. CLOUDS WILL BE FEW AND FAR
BETWEEN WITH MAYBE A FEW MID TO HIGH LEVEL CLOUDS. OTHERWISE...THE
ATMOSPHERE REMAIN QUITE DRY. WINDS WILL BE A BIT GUSTY THIS
AFTERNOON...WITH POTENTIAL OF GUSTS IN THE 17-22 KT RANGE. WINDS
WILL BE SOMEWHAT VARIABLE FROM 030-340. WINDS DECREASE OVERNIGHT
TO AROUND 5 KTS AND THEN INCREASE TO 6-9KTS SUNDAY. THERE MAY BE A
FEW GUSTS ON SUNDAY TOO BUT PROBABLY SLIGHTLY LESS THAN TODAY.
WINDS SWING AROUND TOT HE NORTHEAST TOMORROW AS THE RIDGE SLIDES
EASTWARD.

75

&&

.FIRE WEATHER...

AFTERNOON RELATIVE HUMIDITY VALUES ARE EXPECTED TO BE BELOW 30
PERCENT AGAIN THIS AFTERNOON ACROSS MOST OF CENTRAL ALABAMA AND
POSSIBLY ACROSS THE WEST ON SUNDAY AND MONDAY. 20 FOOT WINDS ARE
EXPECTED TO BE NEAR OR ABOVE 10 MPH TODAY AND A RED FLAG WARNING
FOR ALL OF CENTRAL ALABAMA HAS BEEN ISSUED. 20 FOOT WINDS ARE
EXPECTED TO DECREASE SOME AS WE HEAD INTO SUNDAY AS THE SURFACE
RIDGE SETTLES IN OVER THE EASTERN UNITED STATES...BUT WITH THE
VERY DRY AIR ACROSS THE WEST PART OF THE STATE...IT WILL BE CLOSE
FOR SUNDAY AND MONDAY...BUT WILL HOLD OFF ON A WATCH FOR NOW.
RELATIVE HUMIDITY VALUES WILL INCREASE SOMEWHAT TUESDAY AND THE
REST OF THE WEEK...BUT NO RAIN IS EXPECTED THROUGH NEXT WEEK.

75

&&

.PREV DISCUSSION...
/ISSUED 405 AM CDT SAT OCT 17 2015/
SHORT TERM...TODAY AND TONIGHT.

A DRY AND COOL AIRMASS HAS INVADED THE REGION AND TEMPERATURES
ARE WIDELY VARYING ACROSS THE CWA THIS MORNING DUE TO A VERY
SHALLOW INVERSION IN THE PRESENCE OF LIGHT NORTHERLY WINDS.
DEW POINTS DURING THE AFTERNOON AND EVENING ON FRIDAY WERE
CONSIDERABLY LOWER THAN GUIDANCE...AND HAVE LOWERED DEW POINTS
FOR TODAY. VERY LOW RELATIVE HUMIDITY COMBINED WITH BRISK WINDS
WILL LEAD TO DANGEROUS CONDITIONS FOR OUTDOOR BURNING THIS
AFTERNOON. TEMPERATURES WILL DROP QUICKLY THIS EVENING WITH
CLEAR SKIES AND RELATIVELY LIGHT WINDS. OVERNIGHT LOWS WILL BE
RATHER TRICKY WITH ENOUGH OF A SURFACE PRESSURE GRADIENT TO
PREVENT WINDS FROM BECOMING CALM OVERNIGHT IN HIGHER ELEVATIONS.
WHERE THE SHALLOW INVERSION IS STRONGEST...LOWS COULD EASILY
REACH THE UPPER 30S ESPECIALLY ACROSS THE NORTH. A FEW OF THE
VERY ISOLATED COLD SPOTS COULD SEE MID 30S AND MAYBE A BIT OF
FROST...BUT WILL FOREGO THE ISSUANCE OF AN ADVISORY FOR NOW.

87

LONG TERM...SUNDAY THROUGH FRIDAY.

A DECENT SURFACE RIDGE WILL CONTINUE TO BUILD OVER THE EASTERN
HALF OF THE UNITED STATES SUNDAY BEHIND THE FRONT THAT MOVED
THROUGH THE STATE FRIDAY AND IS NOW ALONG THE NORTHERN GULF INTO
FLORIDA.

DRY WEATHER CONTINUES TO PREVAIL AS THE EASTERN U.S. RIDGE WILL
CONTINUE TO KEEP ITS GRIP OVER THE STATE AS IT SINKS INTO THE
SOUTHEAST U.S. MONDAY...WEAKENS...BUT REMAINS THROUGH MID WEEK.
LOOK FOR MODERATING LOW TEMPERATURES AS WE APPROACH MID WEEK DUE
TO THIS WEAKENING. ON THURSDAY...WHAT'S LEFT OF THE RIDGE SLIDES
EAST AHEAD OF AN APPROACHING FRONT STRETCHING OUT OF A GREAT LAKES
LOW SOUTHEASTWARD INTO MISSOURI AND TEXAS. HOWEVER...WITH THE LOW
MOVING RAPIDLY EASTWARD AND ANOTHER RIDGE DIPPING SOUTHWARD FROM
CANADA...THE FIRST FRONT WILL MOSTLY LIKELY WEAKEN AND GRAZE US
WITH THE SECOND FRONT HELPING TO USHER IN ANOTHER EASTERN U.S.
RIDGE FOR NEXT WEEKEND. HOWEVER...THERE DOES NOT LOOK TO BE ENOUGH
MOISTURE OR FORCING FOR ANY SHOWER ACTIVITY.

AS FOR OUR POTENTIAL SOUTHWESTERN GULF LOW PRESSURE SYSTEM.
MODELS ARE TRENDING WESTWARD WITH ITS COURSE TO HAVE IT POSSIBLY
AFFECT MEXICO AND TEXAS INSTEAD OF WANDERING NORTHWARD ACROSS THE
GULF. HOWEVER...THE EXTENDED GUIDANCE DIVERGES GREATLY ABOUT ITS
COURSE AFTER SATURDAY ONCE INLAND. NEEDLESS TO SAY...OUR FORECAST
REMAINS DRY FOR THE NEXT 7 DAYS.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     38  65  38  66  41 /   0   0   0   0   0
ANNISTON    39  65  40  66  43 /   0   0   0   0   0
BIRMINGHAM  41  67  41  69  46 /   0   0   0   0   0
TUSCALOOSA  41  70  42  71  46 /   0   0   0   0   0
CALERA      41  68  41  69  45 /   0   0   0   0   0
AUBURN      43  66  43  66  46 /   0   0   0   0   0
MONTGOMERY  44  72  42  70  46 /   0   0   0   0   0
TROY        40  70  42  69  47 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CDT THIS EVENING FOR AUTAUGA-BARBOUR-
BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-CHILTON-CLAY-
CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-
PERRY-PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST. CLAIR-SUMTER-
TALLADEGA-TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON.

&&
Hazardous weather outlook, Oct 17, 3:54 AM CDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 AM CDT SAT OCT 17 2015

ALZ011>015-017>050-181200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
354 AM CDT SAT OCT 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

LOW RELATIVE HUMIDITY VALUES AND BRISK WINDS WILL CAUSE A HIGH
FIRE DANGER ACROSS ALL OF CENTRAL ALABAMA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOW RELATIVE HUMIDITY VALUES AND MARGINAL WIND SPEEDS COULD LEAD
TO A HIGH FIRE DANGER ACROSS PORTIONS OF CENTRAL ALABAMA SUNDAY
AND MONDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 2:17 AM CDTRed Flag WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more16 hr

Nearby

Frost Advisories in Alabama, 2015Every frost advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.